Remote Access Journal of the American Mathematical Society
Green Open Access

Journal of the American Mathematical Society

ISSN 1088-6834(online) ISSN 0894-0347(print)



On the Brylinski-Kostant filtration

Authors: Anthony Joseph, Gail Letzter and Shmuel Zelikson
Journal: J. Amer. Math. Soc. 13 (2000), 945-970
MSC (2000): Primary 17B35
Published electronically: July 20, 2000
MathSciNet review: 1775740
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information


Let $\mathfrak g$ be a semisimple Lie algebra and $V$ a finite dimensional simple $\mathfrak g$ module. The Brylinski-Kostant (simply, BK) filtration on weight spaces of $V$ is defined by applying powers of a principle nilpotent element. It leads to a $q$-character of $V$. Through a result of B. Kostant the BK filtration of the zero weight space is determined by the so-called generalized exponents of $\mathfrak g$. Later R. K. Brylinski calculated the BK filtration on dominant weights of $V$ assuming a vanishing result for cohomology later established by B. Broer. The result could be expressed in terms of $q$ polynomials introduced by G. Lusztig.

In the present work, Verma module maps are used to determine the BK filtration for all weights. To do this several filtrations are introduced and compared, a key point being the graded injectivity of the ring of differential operators on the open Bruhat cell viewed as a $\mathfrak g$ module under diagonal action. This replaces cohomological vanishing and thereby Brylinski's result is given a new proof. The calculation for non-dominant weights uses the fact that the corresponding graded ring is a domain as well as a positivity result of G. Lusztig which ensures that there are no accidental cancellations. This method allows one to compare the BK filtrations in adjacent chambers.

References [Enhancements On Off] (What's this?)

  • [AJ] H.H. Andersen and J.C. Jantzen, Cohomology of induced representations for algebraic groups, Math. Ann. 269 (1984), 487-525. MR 86g:20057
  • [BGG] I.N. Bernstein, I.M. Gelfand and S.I. Gelfand, The structure of representations generated by vectors of highest weight, Funct. Anal. Appl. 51 (1971), 1-8. MR 45:298
  • [BB] W. Borho and J.-L. Brylinski, Differential operators on homogeneous spaces I : Irreducibility of the associated variety for annihilators of induced modules, Invent. Math. 69 (1982), 437-476. MR 84b:17007
  • [B] B. Broer, Line bundles on the cotangent bundle of the flag variety, Invent. Math. 113 (1993), 1-20. MR 94g:14027
  • [B1] R.K. Brylinski, Limits of weight spaces, Lusztig's $q$-analogs and fiberings of adjoint orbits, JAMS 2 (1988), 517-533. MR 90g:17011
  • [B2] R.K. Brylinski, Twisted ideals of the nullcone. In: Progr. in Math. Vol. 92, Birkhäuser, Boston, 1990, 289-316. MR 92e:17007
  • [C] N. Conze, Algèbres d'opérateurs différentiels et quotients des algèbres enveloppantes, Bull. Soc. Math. France 102 (1974) 379-415. MR 51:10414
  • [D] J. Dixmier, Algèbres enveloppantes, Cahiers scientifiques, Vol. 37, Gauthier-Villars, Paris 1974. MR 58:16803a
  • [GJ] O. Gabber and A. Joseph, On the Bernstein-Gelfand-Gelfand resolution and the Duflo sum formula, Compositio Math. 43 (1981), 107-131. MR 82k:17009
  • [G] P. Griffiths, Hermitian differential geometry, Chern classes and positive vector bundles. In: Global Analysis, Princeton Univ. Press, Princeton, N.J., 1970, 185-251. MR 41:2717
  • [H] W.H. Hesselink, Characters of the nullcone, Math. Ann. 252 (1980), 179-182. MR 82c:17004
  • [J] J.C. Jantzen, Moduln mit einem höchsten Gewicht, LN750, Springer, Berlin, 1979. MR 81m:17011
  • [J1] A. Joseph, Enveloping Algebras: Problems Old and New. In: Prog. in Math. Vol. 123, Birkhäuser, Boston, 1994, 385-413. MR 96e:17022
  • [J2] A. Joseph, Quantum groups and their primitive ideals, Springer, Berlin, 1995. MR 96d:17015
  • [J3] A. Joseph, Orbital varieties, Goldie rank polynomials and unitary highest weight modules. In: Perspective in Math., Vol. 17, Academic Press, New York, 1997, 53-98. MR 97k:17017
  • [J4] A. Joseph, Sur l'annulateur d'un module de Verma: In B. Broer (ed.) Representation theories and algebraic geometry, Kluwer Academic Publishers, NATO Scientific Affairs, 1998, 237-300. MR 99k:17022
  • [J5] A. Joseph, On the Kostant-Parthasarathy-Ranga Rao-Varadarajan determinants, I. Injectivity and Multiplicities, preprint, Weizmann, 1998.
  • [J6] A. Joseph, A surjectivity theorem for rigid highest weight modules, Invent. Math. 92 (1988), 567-596. MR 89d:17013
  • [J7] A. Joseph, A generalization of the Gelfand-Kirillov conjecture, Amer. J. Math. 99 (1977), 1151-1165. MR 57:391
  • [JL] A. Joseph and G. Letzter, On the Kostant-Parthasarathy-Ranga Rao-Varadarajan determinants, II. Construction of the KPRV determinants, preprint, Weizmann, 1998.
  • [JLT] A. Joseph, G. Letzter and T. Todoric, On the Kostant-Parthasarathy-Ranga Rao-Varadarajan determinants, III. Computation of the KPRV determinants, preprint, Weizmann, 1998.
  • [K1] B. Kostant, The principal three-dimensional subgroup and the Betti numbers of a complex simple Lie group, Amer. J. Math. 81 (1959), 973-1032. MR 22:5693
  • [K2] B. Kostant, Lie group representations on polynomial rings, Amer. J. Math. 85 (1963), 327-404. MR 28:1252
  • [L1] G. Lusztig, Singularities, character formulas, and a q-analog of weight multiplicities, Analyse et Topologie sur les Espaces Singuliers (II-III), Asterisque 101-102 (1983), 208-227. MR 85m:17005
  • [L2] G. Lusztig, Introduction to quantum groups, Progr. in Math. Vol. 110, Birkhäuser, Boston, 1993. MR 94m:17016
  • [P] D. Peterson, A formula for the generalized exponents of representations, manuscript, M.I.T., 1978.
  • [Z] S. Zelikson, Cristallisation et $q$-analogues dans la catégorie ${\mathcal O}$, thèse, Paris, 1997.

Similar Articles

Retrieve articles in Journal of the American Mathematical Society with MSC (2000): 17B35

Retrieve articles in all journals with MSC (2000): 17B35

Additional Information

Anthony Joseph
Affiliation: Department of Theoretical Mathematics, The Weizmann Institute of Science, Rehovot 76100, Israel and Institut de Mathématiques Fondamentales, Université Pierre et Marie Curie, 175 rue du Chevaleret, Plateau 7D, 75013 Paris Cedex, France

Gail Letzter
Affiliation: Department of Mathematics, Virginia Tech, Blacksburg, Virginia 24061-0123

Shmuel Zelikson
Affiliation: Laboratoire S.D.A.D., Département de Mathématiques, Campus II, Université de Caen, Boite Postale 5186, 14032 Caen Cedex, France

Received by editor(s): September 27, 1999
Received by editor(s) in revised form: May 1, 2000
Published electronically: July 20, 2000
Additional Notes: This work was supported in part by EC TMR network “Algebraic Lie Representations” grant no. ERB FMRX-CT97-0100 and grant no. 7773 from the United States-Israel Binational Science Foundation (BSF), Jerusalem, Israel. The second author was also supported in part by NSF grant no. DMS-9753211 and NSA grant no. MDA 904-99-1-0033.
Article copyright: © Copyright 2000 American Mathematical Society

American Mathematical Society